Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 31, 2004, 3:02 AM EDT for Lee County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 3:02 AM EDT (07:02 UTC)
- Expired
- May 31, 2004, 6:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Lee County, VA
The radar
The Knoxville radar (KMRX), 68 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.0 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 310703 FFWMRX VAC105-311000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 302 AM EDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... LEE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 600 AM EDT * AT 255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS THE WESTERN PART OF THE COUNTY. * LOCATIONS IN THE WARNING INCLUDE... PENNINGTON GAP...ST. CHARLES...KEOKEE NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT ONE TO TWO INCHES OF RAIN HAVE FALLEN OVER THE PAST HOUR. AN ADDITIONAL INCH INCHES OF RAIN IS EXPECTED OVER THE NEXT HOUR. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE SOME FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3668 8339 3665 8329 3683 8281 3689 8289 $$
1 follow-up statement
000 WGUS74 KMRX 310840 FFSMRX VAC105-311000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 435 AM EDT MON MAY 31 2004 ...A FLASH FLOOD WARNING CONTINUES FOR LEE COUNTY UNTIL 600 AM EDT... AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE LIGHT TO MODERATE RAINFALL IN LEE COUNTY...ALTHOUGH THE LINE OF SEVERE STORMS WITH HEAVY RAINS HAD EXITED LEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAS FALLEN OVER PARTS OF LEE COUNTY OVER THE PAST THREE HOURS. THE ADDITIONAL LIGHT TO MODERATE RAINS...PLUS RUNOFF FROM EARLIER RAINS...WILL CONTINUE TO CAUSE POSSIBLE FLASH FLOODING IN LEE COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3691 8289 3665 8354 3659 8304 3679 8276 $$ TG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:00 AM EDT, 2 minutes earlier.
Area forecast discussion, May 31, 3:00 AM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EDT MON MAY 31 2004 .DISCUSSION...AREA RADARS CURRENTLY SHOW WAVY LINE OF CONVECTION APPROACHING THE WESTERN COUNTIES OF OUR FORECAST AREA. MODELS AND SHORT RANGE ENSEMBLES GENERALLY AGREE THAT THIS LINE WILL BE NEAR THE SPINE OF THE APPALACHIANS BY 12Z MONDAY. ANTICIPATE THAT PRECIP BEHIND THE LINE WILL LINGER INTO THE FIRST PERIOD AND THUS WILL CONTINUE HIGH LIKELY TO CATEGORICAL POPS EARLY IN THE PERIOD BEFORE RAPIDLY DROPPING OFF THE POPS BY 18Z AS DRIER AIR IS USHERED INTO THE AREA. REMAINDER OF THE WORK WEEK WILL BE DOMINATED BY GREAT LAKES UPPER LOW THAT WILL ONLY SLOWLY MOVE EASTWARD. HEIGHTS WILL FALL TO UNSEASONABLY LOW LEVELS AND SHORTWAVES ROTATING AROUND THE UPPER LOW WILL PROVIDE OCCASIONAL UNSETTLED WEATHER. HOWEVER... GENERALLY BENIGN WEATHER WILL BE THE RULE AS RELATIVELY DRY AIR REMAINS ENTRENCHED OVER THE AREA. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga, TN 81 59 85 60 / 70 10 10 10 Knoxville, TN 78 58 82 59 / 70 20 10 10 Bristol, TN 77 52 80 57 / 70 20 10 10 Oak Ridge, TN 79 57 83 59 / 70 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...TORNADO WATCH FOR EARLY THIS MORNING FOR NCZ060...NCZ061. TN...TORNADO WATCH FOR EARLY THIS MORNING FOR ZONES TNC007... TNC065...TNC115...TNC143...TNC153. VA...TORNADO WATCH FOR THIS MORNING FOR ZONES VAC105... VAC167...VAC169...VAC191...VAC195. && LCM
Hazardous weather outlook, May 30, 6:00 AM EDT, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN MAY 30 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-311000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 600 AM EDT (500 AM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT... THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE MORNING HOURS OF MEMORIAL DAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, May 30, 10:05 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG PENNINGTON GAP 36.76N 83.03W
05/30/2004 LEE VA LAW ENFORCEMENT
FEW TREES DOWNED IN EXTREME NORTHERN PART OF COUNTY.
&&
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:13 AM EDT | Tornado Warning | MRX | Lee | 47 min |
| May 31, 12:27 AM EDT | Tornado Warning | MRX | Scott | 48 min |
| May 31, 1:13 AM EDT | Tornado Warning | MRX | Russell, Washington | 47 min |
| May 31, 1:18 AM EDT | Tornado Warning | MRX | Scott | 27 min |
| May 31, 1:59 AM EDT | Severe Thunderstorm Warning | MRX | Lee | 61 min |
| May 31, 2:07 AM EDT | Tornado Warning | MRX | Washington | 38 min |
| May 31, 2:57 AM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise, City of Norton | 48 min |
| May 31, 3:46 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 59 min |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.